Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

June 9, 2011Lee County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 9, 2011, 5:21 PM CDT for Lee County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2011, 5:21 PM CDT (22:21 UTC)
Expired
Jun 9, 2011, 6:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Lee County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WWUS84 KBMX 092221
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT THU JUN 9 2011

ALZ047-092300-
LEE AL-
521 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 600 PM
CDT...

AT 521 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BLEECKER...OR 5 MILES WEST OF SMITHS...MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLEECKER...
  GRIFFEN MILL...
  BEAUREGARD...
  BEANS MILL...


&&

LAT...LON 3247 8515 3247 8532 3249 8544 3273 8529
      3259 8508
TIME...MOT...LOC 2221Z 116DEG 7KT 3254 8518

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 9, 3:54 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 9, 3:54 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT THU JUN 9 2011

.UPDATE...TO INCLUDE PRELIMINARY NUMBERS.

&&

.AVIATION...

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT THU JUN 9 2011/

DISCUSSION...

NO SIGNIFICANT CHANGES FROM PREVIOUS FORECASTS AND DISCUSSIONS ARE
ANTICIPATED IN THIS FORECAST PACKAGE.  WE DID UPDATE THE POPS FOR
THE REMAINDER OF THE AFTERNOON AS A FEW CELLS HAVE POPPED UP RIGHT
IN THE MIDDLE OF AXIS OF MINIMUM PW'S.  ALTHOUGH THE UPPER-LEVEL
RIDGE IS NOT GOING COMPLETELY AWAY THROUGH THE UPCOMING WEEKEND...IT
DOES WEAKEN EVER SO SLIGHTLY.  THIS SUBTROPIC RIDGE IS SEPARATING
THE WESTERLIES TO OUR NORTH FROM THE UPPER-LEVEL LOW PRESSURE OVER
THE GULF OF MEXICO.  BOTH THE NAM AND SREF ARE FAIRLY WET OVER
ALABAMA FRIDAY AFTERNOON...WHILE GFS AND ECMWF STAY FAIRLY BONE
DRY.  THERE IS WIDESPREAD COVERAGE OVER GEORGIA TODAY...SO THE WET
WEATHER IS NOT THAT FAR AWAY.  EVEN THE DRY GFS INCREASES THE PW'S
OVER ALABAMA ON FRIDAY.  AM LEANING TOWARD AT LEAST CLIMO TYPE OF
POP'S FOR FRIDAY AND SATURDAY.

WITH THE RIDGE BEING CENTERED OVER NORTHERN MEXICO BY
MONDAY...NORTHWEST FLOW ALOFT BECOMES OUR MAIN FLOW PATTERN NEXT
WEEK.  SO...NOT ONLY IS THERE THE DAYTIME HEATING FACTOR...BUT
SHOWERS AND THUNDERSTORMS COULD ALSO PROPAGATE INTO THE FORECAST
AREA FROM THE NORTHWEST.

TEMPERATURE-WISE...GOING TO KEEP ROLLING OUT MAX TEMPERATURES
SLIGHTLY ABOVE GUIDANCE DUE TO DROUGHT CONDITIONS.

03

AVIATION...18Z TAF DISCUSSION.

NOT EXPECTING MUCH IN THE WAY OF CONVECTION THIS AFTERNOON AS
MINIMUM PRECIPITABLE WATER WAS LOCATED OVER THE TAF SITES.
HOWEVER...STILL INCLUDED CB IN MOST TAFS JUST IN CASE.  DO HAVE
CONCERN THAT DIFFERENTIAL HEATING OVER NORTHWEST GEORGIA COULD LEAD
TO A ROGUE THUNDERSTORM IN THE ANB AREA LATER THIS AFTERNOON.

DETERMINING WIND DIRECTION WILL BE CHALLENGING THIS AFTERNOON WITH A
LIGHT WIND FIELD AND THE CENTER OF A LOW-LEVEL ANTICYCLONE RIGHT
OVER ALABAMA.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

03

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  96  68  95  68 /  10  30  10  30  20
ANNISTON    68  96  68  95  68 /  10  30  10  30  20
BIRMINGHAM  71  95  72  96  72 /  10  30  10  30  20
TUSCALOOSA  67  97  68  97  67 /  10  30  10  30  20
CALERA      69  95  69  95  69 /  10  30  10  30  20
AUBURN      70  95  69  94  69 /  10  30  10  30  20
MONTGOMERY  68  96  68  95  69 /  10  30  10  30  20
TROY        66  95  66  94  67 /  10  30  10  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 9, 1:46 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT THU JUN 9 2011

ALZ011>015-017>050-101045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
146 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT THU JUN 9 2011

ALZ047-092300-
LEE AL-
521 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 600 PM
CDT...

AT 521 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BLEECKER...OR 5 MILES WEST OF SMITHS...MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLEECKER...
  GRIFFEN MILL...
  BEAUREGARD...
  BEANS MILL...

&&

LAT...LON 3247 8515 3247 8532 3249 8544 3273 8529
      3259 8508
TIME...MOT...LOC 2221Z 116DEG 7KT 3254 8518

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:10 PM CDTSpecial Weather StatementBMXTuscaloosa35 min
Jun 8, 7:13 PM CDTSpecial Weather StatementBMXLamar, Marion47 min
Jun 8, 7:31 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa29 min
Jun 8, 7:59 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens33 min
Jun 8, 8:31 PM CDTSpecial Weather StatementBMXFayette, Lamar44 min
Jun 9, 6:08 PM CDTSpecial Weather StatementBMXLee52 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.